Type 2 diabetes & questions about how to better manage diet

Posted by nancywhite @nancywhite, Oct 25, 2016

Started with Metformin and had intense diarrhea and lost a lot of weight. Dr changed me to Januvia and it seems to be easier on my body and AC has come down to almost normal. Any suggestions how to better manage diet?

I am new to this site. I take lantus. 60 units and humolog. Sliding scale along with glimpizide 4 mg. I have been on lots of different meds. I try to eat right and walk even though it is painful.

REPLY
@bestgrandmaever1955

I am new to this site. I take lantus. 60 units and humolog. Sliding scale along with glimpizide 4 mg. I have been on lots of different meds. I try to eat right and walk even though it is painful.

Jump to this post

Hello @bestgrandmaever1955. 🙂 (I like your user name!) Welcome to Mayo Clinic Connect.

Thank you for sharing your thoughts and regimen.

What other suggestions do you have for managing your diet?

REPLY

I went on a low fat diet while taking a nutrition course for practical nursing students in 1989. Fat as a percent of my caloric intake was 50% and I cut that down to the recommended 20%. I was at a lean weight of 180 pounds at 6 foot 3 inches with a heavy build. On the low fat diet my weight increased faster than my wife’s weight during her pregnancy. My weight was up by 40 lbs within 18 months. For weight management I tried restricting caloric intake and exercising more. However my weight kept rising from year to year and my fasting blood glucose levels spiked up into the 120s. In 1993 I cut out processed sugars and starches and saw my weight drop from 240 to 220 pounds in one month and fasting blood glucose levels came down to about 100 or less. But I continued to follow a low fat diet with plenty of “good carbs” and resumed gaining weight, which peaked at 270 pounds a few times before I began to question whether a low fat diet was the cause of my rising weight and blood glucose levels. I was resistant to quit a diet I had been advising patients to follow and try out a low carb diet, such as the South Beach or Atkins diets, but out of desperation tried the south beach diet in 2003 and tipped the scales at 190 pounds by 2009. I have been taking metformin since 2009 and my A1C levels have been stable at near-normal levels.

However, soon after starting the South Beach Diet, I saw noted the appearance of myxedema, an end stage symptom of hypothyroid heart disease, according to medical reference books from the 1950s. The term Myxedema is an archaic term that refers to the viscous fluid that accumulates in the dorsi of the hands and feet (back of hands, top of feet), in the face and the pericardium. The invention of tests to determine blood levels of tetraiodothyroinine / thyroxine in the 1950s were expected to make the terms myxedema and hypothyroid heart disease obsolete. There is the term Myxedema crisis, but myxedema is no longer an approved medical term. However, myxedema is not all at uncommon among women over 50 not yet diagnosed as having hypothyroidism or who are under-treated. I am sure that most doctors who see it don’t know what it is.

I had a history of a Hashimoto’s type thyroiditis going back to the late 1970s, I was totally disabled for about 9 years in the 1980s because of thyroiditis symptoms, including effects of occasional thyroid storms. I searched for a treatment at a medical library in 1988 and found one journal article by an endocrinologist who specialized in thyroid disorders and who see many patients newly diagnosed as having various types of thyroiditis, but generally could offer no specific treatment for the thyroiditis itself. Those with psychiatric symptoms were referred to psychiatry and many were put on major tranquilizers. At one point he began asking patients newly diagnosed with thyroiditis to take one 5 grain / 325 mg aspirin tablet per day. He reasoned that thyroiditis involved an inflammatory process and aspirin had anti-inflammatory effects at a low dose. This regimen accompanied relief of thyroid-related symptoms, including psychiatric symptoms within a few months. His newly diagnosed patients who were put on disability pensions because of thyroid related symptoms were able to return to work. He saw the same outcome for most of his not recently diagnosed patients, and all but a few of the many patients who had been put on major tranquilizers were successfully weaned off of them.

When I started a daily aspirin regime I had a persistent low grade fever, a couple degrees above my baseline, but not high enough to be considered abnormal by every doctor who I consulted. Any reading less than 100 degrees F was considered normal. I could not tolerate being out of bed for more than a few hours at a time. Within a few months, my temperature readings returned to baseline and I started swimming at least 3 times per week, completing one mile per session in less than one hour after a few months. I was considered to be disabled with no chance of being able to return to the workforce by the social security administration, but I completed a practical nursing program and returned work as a nurse for the next 20 years.

Prior to starting a practical nursing program in 1989, I was evaluated by a German trained endocrinologist who told me I would need to begin thyroid replacement therapy within 5 years. The same endocrinologist moved from Minnesota to Florida when the time came to start thyroid replacement therapy in the late 1990s. I had severely dry skin and episodes of cardiac ischemia accompanied by high blood pressure readings. I consulted many endocrinologists unwilling to offer any treatment. I had to cut back to part time employment early in 2000 and could not work at all by late 2003. In December 2003 my Thyroid Stimulating Hormone level was only 3.5, well within the “normal range,” but fortunately one of the endocrinology societies approved of thyroid replacement therapy for patients with hypothyroid symptoms and TSH levels as low as 2.5 in November 2003, my primary doctor knew about it and prescribed levothyroxine early in 2004. My thyroid symptoms cleared up. The myxedema all but disappeared, but I needed periodic increases in the levothyroxine dose to the point where my TSH was very suppressed and I was taking 300 mcg daily. Late in 2016 my primary doctor agreed with me that there might be inadequate peripheral conversion of T4 to T3, and because an endocrinology society had recently approved the use of a combination of levothyroid and liothyronine in such cases, a combination of liothyronine and levothyroxine was phased in. Symptoms improved with that change in medication, including peripheral neuropathy, which I suspected to be thyroid related.

REPLY

What a journey you have had! I hopr you continue to improve!!

REPLY

Has any body Heard bad things about metformin.
Causing health problems .

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

@archer8119 We have had discussions about Metformin in our Connect Community, here is the website where you can read about it,
https://connect.mayoclinic.org/discussion/first-day-on-metformin/?pg=1#comment-62367. As you can see, people have different views on their experience with Metformin. Are you currently taking this medication? Have you talked with your doctor regarding your concerns? Teresa

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

Yes I have been taking metformin for about 4 years now.

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

@archer8119 Since you have been taking the med for 4 years now, it would be good to talk to your treating physician about your concern. Have you ever talked with your doctor about your concern regarding health problems from the med? Teresa

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

Yes but he doesn’t Seem to care .
He did change me to a slow release Metformin.

REPLY

@archer8119 Would a second opinion from another physician give you some peace of mind? Teresa

Liked by pdilly

REPLY
@hopeful33250

@archer8119 Would a second opinion from another physician give you some peace of mind? Teresa

Jump to this post

Dr has been my dr for20 years. I trust him. It is my new environment that i worry about. In the last year ive had 5 stents, new pacemaker, toe amputation. 

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

Ive been on metformin for a few years and lately I've been reading on the web that it isn't good for you. Wonder how reliable that is? 

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

Not really. He thinks i read too much but i dont care i ask anyway

REPLY

@maurtura I’m glad that you have a feeling of trust with your current doctor. I can understand that you might be experiencing anxiety given all the changes in your general health. All of these procedures and experiences can weigh heavily on your mind. Teresa

REPLY
@archer8119

Has any body Heard bad things about metformin.
Causing health problems .

Jump to this post

That’s what I read to . That’s what my concern is .

REPLY
Please login or register to post a reply.